Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Springfield, MO

June 16, 2010Jasper County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 2010, 3:21 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2010, 3:21 PM CDT (20:21 UTC)
Expired
Jun 16, 2010, 4:15 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:25 PM CDTHAIL 0.88Galena, KSIN ADDITION...50 MILE PER HOUR WINDS REPORTED
Jun 16, 3:32 PM CDTHAIL 0.88Galena, KS
Jun 16, 3:35 PM CDTTSTM WND GST 502 Sw Columbus, KS
Jun 16, 3:35 PM CDTHAIL 0.882 Sw Columbus, KS
Jun 16, 3:40 PM CDTHAIL 0.88Columbus, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS53 KSGF 162021
SVRSGF
KSC021-MOC097-145-162115-
/O.NEW.KSGF.SV.W.0113.100616T2021Z-100616T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 415 PM CDT.

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM FAULKNER TO
  CENTRAL JOPLIN...MOVING NORTHEAST AT 20 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...BAXTER SPRINGS...
  CARL JUNCTION...CARONA...CARTERVILLE...CARTHAGE...COLUMBUS...
  DUENWEG...DUQUESNE...GALENA...IRON GATES...JOPLIN...LEAWOOD...
  ORONOGO...PURCELL...SAGINAW...SCAMMON...SHOAL CREEK DRIVE...SILVER
  CREEK...WEBB CITY...WEIR AND WEST MINERAL.

INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 17 WILL ALSO BE IMPACTED BY
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THESE STORMS ARE
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3714 9508 3734 9502 3733 9472 3728 9406
      3698 9447 3703 9508
TIME...MOT...LOC 2022Z 223DEG 17KT 3714 9500 3708 9449

$$

BOXELL
3 follow-up statements
458 
WWUS53 KSGF 162039
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED JUN 16 2010

KSC021-MOC097-145-162115-
/O.CON.KSGF.SV.W.0113.000000T0000Z-100616T2115Z/
CHEROKEE KS-JASPER MO-NEWTON MO-
339 PM CDT WED JUN 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN NEWTON...JASPER AND CHEROKEE COUNTIES...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERWIN TO
CARTERVILLE...MOVING NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...CARL JUNCTION...
CARONA...CARTERVILLE...CARTHAGE...COLUMBUS...DUENWEG...DUQUESNE...
GALENA...IRON GATES...JOPLIN...LEAWOOD...ORONOGO...PURCELL...
SAGINAW...SCAMMON...SHOAL CREEK DRIVE...SILVER CREEK...WEBB CITY...
WEIR AND WEST MINERAL.

INTERSTATE 44 BETWEEN MILE MARKERS 6 AND 17 WILL ALSO BE IMPACTED BY
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

&&

LAT...LON 3734 9502 3733 9472 3728 9406 3699 9446
      3713 9507
TIME...MOT...LOC 2039Z 223DEG 17KT 3720 9493 3714 9442

$$

BOXELL
104 
WWUS53 KSGF 162102
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT WED JUN 16 2010

MOC145-162112-
/O.CAN.KSGF.SV.W.0113.000000T0000Z-100616T2115Z/
NEWTON MO-
402 PM CDT WED JUN 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEWTON COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN 
PORTIONS OF NEWTON COUNTY. 

&&

LAT...LON 3733 9485 3734 9484 3728 9406 3707 9437
      3719 9492
TIME...MOT...LOC 2102Z 223DEG 17KT 3728 9484 3722 9433

$$

KSC021-MOC097-162115-
/O.CON.KSGF.SV.W.0113.000000T0000Z-100616T2115Z/
CHEROKEE KS-JASPER MO-
402 PM CDT WED JUN 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR JASPER AND NORTHEASTERN CHEROKEE COUNTIES...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSELAND TO
CARTHAGE...MOVING NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...CARL JUNCTION...
CARONA...CARTERVILLE...CARTHAGE...DUENWEG...NORTHERN JOPLIN...
ORONOGO...PURCELL...SCAMMON...WEBB CITY AND WEIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

&&

LAT...LON 3733 9485 3734 9484 3728 9406 3707 9437
      3719 9492
TIME...MOT...LOC 2102Z 223DEG 17KT 3728 9484 3722 9433

$$

BOXELL
268 
WWUS53 KSGF 162116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT WED JUN 16 2010

KSC021-MOC097-162127-
/O.EXP.KSGF.SV.W.0113.000000T0000Z-100616T2115Z/
CHEROKEE KS-JASPER MO-
416 PM CDT WED JUN 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JASPER AND
NORTHEASTERN CHEROKEE COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3733 9485 3734 9484 3728 9406 3707 9437
      3719 9492
TIME...MOT...LOC 2102Z 223DEG 17KT 3728 9484 3722 9433

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:38 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 16, 2:38 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED JUN 16 2010

.DISCUSSION...

THE MAIN CONCERNS FOR THE FORECAST REVOLVES AROUND THE POTENTIAL
OF AFTERNOON DIURNALLY DRIVEN CONVECTION INTO THE WEEKEND AND THE
EXPECTED HOT AND HUMID CONDITIONS.

UPPER LEVEL RIDGING WILL CONTINUE TO BUILD ACROSS THE REGION
THROUGH THURSDAY AS WARM AIR AND LOW LEVEL MOISTURE GETS GOING IN
ERNEST FOR THE OZARKS. AN UPPER LEVEL SHORT WAVE NORTH OF THE AREA AND
ISENTROPIC LIFT ACROSS THE REGION SHOULD PROVIDE ENOUGH LIFT FOR
ISOLATED AFTERNOON THUNDERSTORM DEVELOPMENT INTO THE WEEKEND.
HOWEVER...SUBSIDENCE FROM THE BUILDING RIDGE/HIGH PRESSURE...MID
LEVEL DRY AIR AND TEMPERATURES WILL ACT TO SUPPRESS CONVECTION.
THUS...EXPECT ANY CONVECTION THAT CAN GET GOING WILL BE ISOLATED
TO WIDELY SCATTERED IN NATURE. THE MAIN CONCERNS WITH ANY OF THESE
STORMS WILL BE THE POTENTIAL FOR GUSTY WINDS. A CAP WILL BUILD OVER
THE REGION FOR THE BEGINNING OF NEXT WEEK WHICH SHOULD PRECLUDE
THE DEVELOPMENT OF ANYTHING MORE THAN ISOLATED CONVECTION ABLE TO
FIND A HOLE IN THE CAP.

THE MAIN FOCUS REMAINS THE POTENTIAL FOR HIGH HEAT AND HUMIDITIES
THROUGH THE WEEKEND AS TEMPERATURES CLIMB INTO THE LOW TO MID
90S. THIS...IN COMBINATION WITH MOISTURE ADVECTION WILL PROVIDE
FOR HEAT INDEX VALUES IN THE MID TO UPPER 90S TO AROUND 100
DEGREES. THIS IS EXPECTED TO CONTINUE INTO THE MIDDLE OF NEXT WEEK
AS THE SUMMERTIME RIDGE TAKES UP TEMPORARY RESIDENCE OVER THE
CENTER OF THE COUNTRY.

HATCH

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED
THIS AFTERNOON. GIVEN THE SOMEWHAT LIMITED COVERAGE...WENT WITH CB
GROUPS IN PREVAILING. AT THIS POINT...THE BEST CHANCE FOR STORMS
LOOKS TO BE AROUND KJLN AND KBBG. ANY STORMS WILL DISSIPATE EARLY
THIS EVENING. MVFR AND BRIEF IFR CONDITIONS CAN BE EXPECTED AROUND
ANY STORMS. ADDITIONAL THUNDERSTORMS WILL THEN BE POSSIBLE LATER
TONIGHT AS A LOW LEVEL JET NUDGES EAST INTO THE REGION. THIS JET
WILL ALSO BE RESPONSIBLE FOR LOW LEVEL SHEAR CONDITIONS AT KJLN.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 12:59 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED JUN 16 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

HAZARDS WEATHER RISK...

  ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH.
  LIMITED HAIL RISK FOR HAIL TO THE SIZE OF NICKELS.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
  AFTERNOON ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST
  KANSAS. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...
  MAINLY WEST OF A NEVADA TO CASSVILLE LINE. WIND GUSTS TO
  60 MPH AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREATS...
  WITH HAIL TO THE SIZE OF NICKELS ALSO POSSIBLE.

  ISOLATED THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE
  ACROSS THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON.
  WIND GUSTS TO 50 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL
  WILL BE THE MAIN THREATS WITH THESE STORMS. ALL STORMS THAT
  DEVELOP THIS AFTERNOON WILL QUICKLY DIMINISH THIS EVENING.

  ADDITIONAL THUNDERSTORM DEVELOPMENT WILL THEN BE POSSIBLE
  ACROSS THE OUTLOOK AREA OVERNIGHT. AT THIS TIME...THE
  GREATEST THREAT FOR THUNDERSTORMS APPEARS TO BE ALONG AND
  EAST OF THE HIGHWAY 65 CORRIDOR. SMALL HAIL AND GUSTY WINDS
  WILL BE POSSIBLE IF THESE STORMS DEVELOP...ALONG WITH THE
  THREAT FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
  UPCOMING WEEKEND. SEVERE WEATHER IS NOT EXPECTED AT THIS
  TIME.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE
  EXPECTED LATE THIS WEEK...WITH HEAT INDEX VALUES AROUND 100
  DEGREES POSSIBLE EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE POSSIBLE FOR A TIME THIS AFTERNOON
  AND EARLY THIS EVENING WEST OF A NEVADA TO CASSVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 16, 2:20 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED JUN 16 2010

MOZ101-102-161945-
BARRY MO-MCDONALD MO-
220 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD AND
SOUTHWESTERN BARRY COUNTIES UNTIL 245 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POWELL...OR 12 MILES EAST OF PINEVILLE...
MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE SELIGMAN AND WASHBURN.

PEOPLE IN SOUTHEASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:44 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton45 min
Jun 16, 3:53 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper67 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone, Taney60 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon48 min
Jun 16, 4:52 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence38 min
Jun 16, 5:02 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk, Webster43 min
Jun 16, 5:11 PM CDTSevere Thunderstorm WarningSGFVernon64 min
Jun 16, 5:25 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster50 min
Jun 16, 5:49 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright41 min
Jun 16, 5:55 PM CDTAreal Flood AdvisorySGFGreene3 hr
Jun 16, 5:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon46 min
Jun 16, 6:25 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.